Thank you for your inquiry.
I certainly agree with you that the type of reaction you are describing is unusual, but clearly documented in the literature. I have copied for you below a number of abstracts reporting cases of probable delayed hypersensitivity reactions to local anesthetics. As you can see, such reactions have been reported to lidocaine as well as mepivacaine. During recent years, a number of such reactions have been reported to EMLA, and at least some of these may well have been due to lidocaine.
Thus, although putative delayed hypersensitivity reactions to amide local anesthetics are rare, they have been well documented in the literature. The unusual aspect about your patient, as you alluded to, is that the vesicle occurring on the skin followed a subcutaneous injection. Nonetheless, I still think that the most likely explanation of your patient’s reaction is a delayed hypersensitivity response to lidocaine and mepivacaine.
The treatment strategy that you suggested could certainly be considered. However, based on the fact that in many of the studies a local anesthetic to which the patient was not sensitive could be found by patch testing. There are still a number of local anesthetics that you could choose to test, perhaps using a 1:1,000 dilution of the local anesthetic. This might allow you to administer a drug to which the patient is not sensitive or less sensitive than they would be to lidocaine or mepivacaine. If you still wished to, you could treat with steroids as well.
In addition to the abstracts/references noted above, I have also copied below a link to a news release that discusses a presentation by Dr. James S. Taylor at Cleveland Clinic. One of the abstracts that I copied for you below included Dr. Taylor as an author.
Thank you again for your inquiry.
Contact Dermatitis. 2009 Nov; 61(5):300-1. doi: 10.1111/j.1600-0536.2009.01633.x.
Bullous allergic contact dermatitis to lidocaine.
Yuen WY, Schuttelaar ML, Barkema LW, Coenraads PJ.
Department of Dermatology, University Medical Centre Groningen, University of Groningen, Groningen, the Netherlands.
J Dtsch Dermatol Ges. 2009 Mar; 7(3):237-8. doi: 10.1111/j.1610-0387.2008.06932.x. Epub 2008 Nov 26.
Allergic contact dermatitis from EMLA cream: concomitant sensitization to both local anesthetics lidocaine and prilocaine.
[Article in English, German]
Timmermans MW, Bruynzeel DP, Rustemeyer T.
Department of Dermatology and Allergology,VU University Medical Centre, De Boelelaan 1117, Amsterdam NL-1081 HV, The Netherlands.
Local anesthetics are widely used drugs. In contrast to the local anesthetics of the ester group, the ones of the amide group (for example prilocaine and lidocaine) are considered to be rare sensitizers. Positive patch test results to both prilocaine and lidocaine in EMLA cream might indicate potential cross-reactivity.
Dermatitis. 2008 Mar-Apr; 19(2):81-5.
Patch-test reactions to topical anesthetics: retrospective analysis of cross-sectional data, 2001 to 2004.
Warshaw EM, Schram SE, Belsito DV, DeLeo VA, Fowler JF Jr, Maibach HI, Marks JG Jr, Mathias CG, Pratt MD, Rietschel RL, Sasseville D, Storrs FJ, Taylor JS, Zug KA.
Background: Allergy to topical anesthetics is not uncommon. The cross-reactivity among topical anesthetics and the screening value of benzocaine alone are not well understood.
Objectives: The goals for this study were: (1) to evaluate the frequency and pattern of allergic patch-test reactions to topical anesthetics, using North American Contact Dermatitis Group (NACDG) data, and (2) to compare these results to allergen frequencies from other published studies.
Methods: The NACDG patch-tested 10,061 patients between 2001 and 2004. In this analysis patients were included who had positive patch-test reactions to one or more of the following: benzocaine, lidocaine, dibucaine, tetracaine, and prilocaine.
Results: Of patch-tested patients, 344 (3.4%) had an allergic reaction to at least one anesthetic. Of those, 320 (93.0%) had an allergic reaction to only one topical anesthetic. Overall, reactions to benzocaine (50.0%, 172 of 344) were most prevalent, followed by reactions to dibucaine (27.9%, 96 of 344); however, reactions to dibucaine were significantly more frequent in Canada than in the United States (relative risk [RR], 2.31; 95% confidence interval [CI], 1.67-3.20; p < .0001). Of patients reacting to more than one anesthetic, most (79%, 19 of 24) reacted to both an amide and an ester.
Conclusions: Of the topical anesthetics tested, benzocaine was the most frequent allergen overall. Over 50% of allergic reactions to topical anesthetics in this study would have been missed had benzocaine been used as a single screening agent. Cross-reactivity patterns were not consistent with structural groups.
Dermatitis. 2007 Dec; 18(4):215-20.
Contact allergy to lidocaine: a report of sixteen cases.
Amado A, Sood A, Taylor JS.
Department of Dermatology, The Cleveland Clinic Foundation, Cleveland, OH, USA.
Lidocaine is used widely as an injectable local anesthetic, occasionally as an intravenous drug for cardiac arrhythmias, and increasingly as a topical anesthetic. Reports of allergic contact dermatitis and delayed hypersensitivity reactions to this "amide" anesthetic are limited. We report 16 cases of lidocaine contact allergy seen over 5 years. Concomitant patch-test reactions occurred with neomycin 20% (10 cases), bacitracin 20% (9 cases), fragrance mix 8% (3 cases), balsam of Peru 25% (2 cases), and dibucaine 2.5% and benzocaine 5% (1 case each). Patch tests with lidocaine dilutions (in petrolatum) gave the following results: 10% (3 of 4 positive reactions), 5% (4 of 6 positive reactions), and 1% (3 of 6 positive reactions). Intradermal testing with lidocaine 1%, mepivacaine 2%, and bupivacaine 0.5% was performed on 8 patients, resulting in positive reactions to lidocaine in 3 patients and to mepivacaine in 1 patient. Bupivacaine yielded negative results in each of the 8 patients. Relevance of delayed reactions to injectable lidocaine was definite in 2 cases; past, probable, and unknown in 1 case each; and possible in 11 cases. Delayed hypersensitivity to lidocaine may present as "suture allergy," treatment failure, typical contact allergy, or other local skin or dental reactions. Allergen substitution is based on further patch and intradermal testing, the results of which may be discordant
Allergy Asthma Proc. 2007 Jul-Aug;28(4):477-9.
Delayed-type hypersensitivity (type IV) reactions in dental anesthesia.
Melamed J, Beaucher WN.
Allergy and Asthma Specialists, Chelmsford, Massachusetts 01824, USA.
The recommended methodology of evaluating patients who have presented with reactions to local anesthetics consists of epicutaneous skin testing and serial subcutaneous challenge. However, the role of type IV reactions in this group has been poorly documented. Epicutaneous routine testing and subcutaneous challenge to local anesthetic was performed, as well as patch testing and subcutaneous rechallenge of both at 24 and 48 hours with evaluation up to 72 hours was performed. Three patients presented with a history of localized edema after dental anesthesia. All had negative lidocaine and mepivacaine testing as well as negative lidocaine challenge on evaluation at 1 hour. The first patient, who had previously reacted to EMLA, reacted to both lidocaine and mepivacaine patch testing and challenge, with delayed swelling at 24 and 48 hours after challenge. This patient subsequently tolerated the ester anesthetic chloroprocaine. Two other patients had strong histories of contact dermatitis. Patch testing and challenge with lidocaine was negative, but strong reactions were found to benzocaine on patch testing. Patients undergoing local anesthetic testing should be screened historically for features and risk factors associated with type IV reactions. This should be considered in patients who react to multiple amide anesthetics, who have delayed swelling, or who have a history of severe contact dermatitis. We confirm previous data showing that patients reacting to benzocaine can tolerate lidocaine and that lidocaine-allergic individuals can tolerate ester anesthetics.
Contact Dermatitis. 2005 Dec;53(6):352-3.
Delayed-type hypersensitivity to mepivacaine with cross-reaction to lidocaine.
Sanchez-Morillas L, Martinez JJ, Martos MR, Gomez-Tembleque P, Andres ER.
Allergology Department, Hospital Central de la Cruz Roja, Madrid, Spain.
Arch Dermatol. 1986 Aug;122(8):924-6.
Contact sensitivity to the amide anesthetics lidocaine, prilocaine, and mepivacaine. Case report and review of the literature.
Curley RK, Macfarlane AW, King CM.
Multiple sensitivities to amide local anesthetics occurred in a 70-year-old woman following dental treatment. Soft-tissue swelling of the cheek was the clinical presentation. Patch testing confirmed type IV hypersensitivity to lidocaine, prilocaine, mepivacaine, and dibucaine. We review the classification of local anesthetics and the literature relating to contact sensitivity to the amide group.
Lidocaine Contact Allergy Increasing With Topical Use
Phil Lieberman, M.D.